Nevada, 2018

Debris Flow and Heavy Rain in Nevada, May 21, 2018

May 21, 2018 · NWS REV · 3 events in 2 counties and zones

A closed upper low moved south over southern Nevada and persisted in that area through much of the 22nd, which caused showers and thunderstorms to become widespread across western Nevada and the eastern Sierra.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A closed upper low moved south over southern Nevada and persisted in that area through much of the 22nd, which caused showers and thunderstorms to become widespread across western Nevada and the eastern Sierra.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 21, 1:18 PM PST, 3 hours 22 minutes earlier.

Area forecast discussion, May 21, 1:18 PM PST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Reno NV
218 PM PDT Mon May 21 2018

.SYNOPSIS...
Low pressure systems will continue to affect the Sierra and
Western Nevada through the work week. The first low moves through
tonight through Tuesday night with another for late in the week.
Showers and afternoon thunderstorms will continue through at least
Friday. Locally heavy rains are possible in any thunderstorms
along with small hail and gusty winds.

&&

.SHORT TERM...
The upper low west of Mercury, NV will slowly move NNE tonight
through Tuesday night with showers and thunderstorms to affect the
region. This evening looks to be the most active with a bit less
activity for Tuesday.

Convection is firing across Central Nevada this afternoon and
moving WNW ahead of an upper wave. There has been clearing ahead
of the broken line of thunderstorms, with new storms firing on the
leading edge of the line. Expect these to continue through 8-9
PM, before the loss of heating results in rapidly diminishing
showers and storms. The best chances this evening will be along
the I-80 and Highway 50 corridors into Mono County. Rainfall
of a tenth to quarter inch in the band with locally higher
amounts.

The upper low is in Eastern Nevada Tuesday with a north flow. The
Sierra will be favored Tuesday, but more likely west of the crest.
Overall scattered showers and storms look likely.

Wednesday that upper low ejects with another upper low now moving
in from off the coast. It is a transition day, but it looks more
active than previously thought. A light SSW flow aloft may bring
the most active area of thunderstorms along the 395 corridor to
points east. Some of these storms cloud be strong if they form on
the convergence of the weak afternoon low level westerlies into
the prevailing south flow. Temperatures will remain near average
the next 2 days.

.LONG TERM...Thursday through Next Monday...
The next upper low then slowly approaches into Friday, and moves
through during the day Saturday (if not sooner). Showers and
thunderstorms are expected Thursday into Friday with areas west of
a Lovelock to Bridgeport line likely to be the most active. Some
of these storms could be strong, especially Friday if there is
enough clearing.

As the low moves through Saturday, scattered showers and
thunderstorms remain possible. Confidence is a bit lower though
as recent simulations show the low ejecting by Saturday afternoon.
Sunday looks dry at this point, but given how the models have been
wishy washy that far out left the going forecast of a slight
chance near the Oregon Border for now. Monday still looks dry as
ridging moves in with warming temps aloft. Temps may be slightly
cooler than normal Thursday into Saturday followed by gradual
warming for Sunday into Monday. X

&&

.AVIATION...

Low pressure centered over southern Inyo County (CA) will drift
towards KLAS tonight. An upper disturbance wrapping around the
northern periphery of the low is bringing widespread showers with
isolated thunderstorms, especially over Pershing, Churchill, and
Mineral Counties...with more scattered showers elsewhere across the
Sierra and western Nevada.

The area of showers and thunderstorms is expected to work westward
to KRNO/KCXP/KMEV this evening, bringing widespread higher terrain
obscuration and areas of MVFR CIGS in -RA/RA. The chance for
thunderstorms at Sierra and far western Nevada terminals is 20-40%,
with any storm capable of bringing brief moderate to heavy rain and
wind gusts to around 30 kts. Showers should wane by late evening and
overnight, although residual VFR cloud decks and areas of higher
terrain obscuration are likely.

Low pressure remains over Nevada on Tuesday, with isolated to
scattered thunderstorms developing in the afternoon. The low pulls
away Wednesday but residual moisture and heating is likely to bring
storms over the Sierra and northeast CA...shifting out into western
Nevada by evening. Storms Tuesday and Wednesday could be a bit
stronger with more frequent lightning, hail to 1/2" (possibly 3/4"
Wednesday) in diameter, and wind gusts 35-45 kts. -Snyder

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 21, 12:51 PM PST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Reno NV
151 PM PDT MON MAY 21 2018

NVZ004-212145-
Western Nevada Basin and Range including Pyramid Lake NV-
151 PM PDT MON MAY 21 2018

...Thunderstorms with heavy rainfall to affect Interstate 80...

At 150 PM PDT, Doppler radar was tracking thunderstorms along a line
extending from 9 miles northeast of Unionville to 8 miles east of
Trinity Junction. Movement was west at 10 to 20 mph.

Brief heavy rainfall, frequent lightning, and wind gusts to between
30 and 40 mph will be possible with these storms.

Locations impacted include...
Interstate 80 between Trinity Junction and Imlay, Lovelock,
Unionville, Rye Patch Reservoir, Mill City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms will affect travelers on Interstate 80. Drivers should
expect strong gusty cross winds with rapid visibility reductions.
Heavy rainfall could result in ponding of water and increase the
risk of hydroplaning. Slow down when encountering heavy rain and
turn on your headlights.

&&

LAT...LON 4071 11832 3996 11906 3991 11859 4059 11790
      4069 11807
TIME...MOT...LOC 2044Z 101DEG 20KT 4054 11801 3995 11860

SS
Special weather statement, May 21, 2:45 PM PST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Reno NV
345 PM PDT MON MAY 21 2018

NVZ003-004-212330-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
345 PM PDT MON MAY 21 2018

...STRONG THUNDERSTORM MOVING INTO FERNLEY...

At 344 PM PDT, Doppler radar was tracking a strong thunderstorm over
Fernley, or 13 miles northwest of Lahontan Reservoir, moving
southwest at 10 mph.

Very heavy rain, nickel size hail and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Fernley, Wadsworth and Fernley - Tiger Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3972 11926 3964 11909 3945 11923 3956 11943
TIME...MOT...LOC 2244Z 025DEG 9KT 3963 11920

DJ
Special weather statement, May 21, 3:09 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Reno NV
409 PM PDT MON MAY 21 2018

NVZ001-003-004-220000-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
409 PM PDT MON MAY 21 2018

...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE REGION...

At 406 PM PDT, Doppler radar was tracking several thunderstorms
developing in the region generally moving from east to west.

Very heavy rain, dime size hail and winds in excess of 40 mph will
be possible with these storms through this evening.

Locations impacted include...
Fallon, Lahontan Reservoir, Fernley, Dayton, Yerington, Wabuska,
Hazen, Stillwater, Silver Springs, Fort Churchill Station, Mason,
Stagecoach, Weed Heights, Junction U.S 50 And NV 839, Junction Nv 339
And Nv 208, Junction U.S 50 And NV 116 (Stuart Rd), Schurz,
Frenchman, Alt U.S 95 At Lyon-Mineral Co Line and Us 95 At
Lyon-Churchill Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3979 11886 3945 11800 3846 11902 3939 11963
TIME...MOT...LOC 2306Z 025DEG 0KT 3945 11910

DJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Lyon

When
May 21, 4:40 PM PST to 6:40 PM PST
Where
Lyon County, 2.39 mi E of Wellington
Reported by
Mesonet
Coordinates
38.751, -119.336

Mesonet station SMVN2, Smith Valley NOAWRC (elevation 4848 feet) reported 0.51 inches of rainfall in a two-hour period from 21 May 1640PST to 1840PST.

Debris Flow, Douglas

When
May 21, 5:07 PM PST to 6:07 PM PST
Where
Douglas County, 5.88 mi NNW of Topaz Lake to 5.77 mi N of Topaz Lake
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
38.701, -119.564

A collapsing core within a thunderstorm produced heavy rainfall over the Slinkard burn scar west of Topaz Lake, which caused two pronounced debris flows off the burn scar onto U.S. Highway 395 near the California/Nevada state line. The debris flows were up to 5 feet deep in a few places and closed the highway for over 18 hours while crews removed the flow. Nearly 200 people from the nearby Topaz Lodge were forced to the second floor as mud hit the exterior part of the first floor. No injuries were reported. No damage estimates were available from Topaz Lodge. The portable RAWS site above the Slinkard Fire burn scar (NCRC1; elevation 7451 feet) recorded 0.27 inches of rainfall in 15 minutes at the time two debris flows were reported (21 May 1727PST). A total of 0.90 inches of rainfall eventually fell on the burn scar in a two and a half hour time period from 21 May 1652PST to 1922PST. The cost to clear the debris flow for the Nevada Department of Transportation was a total of $51,476, which includes labor and equipment costs.

Heavy Rain, Douglas

When
May 21, 5:15 PM PST to 5:45 PM PST
Where
Douglas County, 1.75 mi SW of Dresslerville
Reported by
Trained Spotter
Coordinates
38.880, -119.740

A trained weather spotter in Gardnerville Ranchos reported 0.75 inches of rainfall from 21 May 1715PST to 1745PST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2018Every state in 2018This day in weather historyWarnings in Nevada, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762627, 762624, 762626.